Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Tucson, AZ

July 11, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2011, 5:58 PM MST for Cochise County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 5:58 PM MST (00:58 UTC)
Expired
Jul 11, 2011, 6:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS55 KTWC 120058
SVRTWC
AZC003-120145-
/O.NEW.KTWC.SV.W.0042.110712T0058Z-110712T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 645 PM MST

* AT 555 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SUNIZONA...
  OR 24 MILES SOUTHEAST OF WILLCOX...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KANSAS SETTLEMENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3203 10992 3222 10964 3196 10946 3184 10963
TIME...MOT...LOC 0058Z 141DEG 7KT 3197 10961

$$

MEYER
2 follow-up statements
793 
WWUS55 KTWC 120126
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST MON JUL 11 2011

AZC003-120145-
/O.CON.KTWC.SV.W.0042.000000T0000Z-110712T0145Z/
COCHISE AZ-
626 PM MST MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF KANSAS
SETTLEMENT...OR 20 MILES SOUTHEAST OF WILLCOX...MOVING NORTHWEST AT
10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3203 10992 3222 10964 3196 10946 3184 10963
TIME...MOT...LOC 0126Z 141DEG 7KT 3200 10967

$$

MEYER
524 
WWUS55 KTWC 120138
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
638 PM MST MON JUL 11 2011

AZC003-120147-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-110712T0145Z/
COCHISE AZ-
638 PM MST MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 645 PM MST...

AT 637 PM MST THE THUNDERSTORM NEAR KANSAS SETTLEMENT HAD WEAKENED 
TO BELOW SEVERE LEVELS.

LAT...LON 3203 10992 3222 10964 3196 10946 3184 10963
TIME...MOT...LOC 0137Z 141DEG 7KT 3202 10969

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON JUL 11 2011

.SYNOPSIS...DRIER AIR WILL START TO MOVE IN FROM THE WEST TUESDAY
LOWERING THUNDERSTORM CHANCES FROM TUCSON WESTWARD. THIS DRIER AIR
WILL SHUNT THE MOISTURE PLUME FARTHER EAST WEDNESDAY THROUGH
SATURDAY WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CONFINED
TO GRAHAM...GREENLEE AND COCHISE COUNTIES. MOISTURE WILL MOVE BACK
INTO THE REGION FOR AN UPSWING IN THUNDERSTORM ACTIVITY EARLY
NEXT WEEK.

&&

.DISCUSSION...EXTENSIVE CLOUD COVER THIS MORNING AND EARLY THIS
AFTERNOON HAD LIMITED THE AMOUNT OF SURFACE HEATING NEEDED FOR MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. AS OF 2 PM
MST...RADAR SHOWED MOST OF THE THUNDERSTORMS AND SHOWERS ACROSS
GRAHAM COUNTY NORTHWARD TO THE WHITE MOUNTAINS. THIS AREA SHOULD BE
THE MAIN FOCUS THROUGH EARLY THIS EVENING WITH LOCALLY HEAVY
RAINFALL BEING THE CONCERN. THUS...WILL KEEP THE FLASH FLOOD WATCH
IN EFFECT THROUGH 8 PM MST FOR THE UPPER GILA RIVER VALLEY AND WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. OTHERWISE...WILL TRIM
BACK PRECIPITATION CHANCES A BIT IN THE AFTERNOON FORECAST PACKAGE
FOR AREAS AROUND TUCSON WESTWARD FOR THIS EVENING.

MODELS WERE IN GOOD AGREEMENT WITH SHIFTING THE DEEPER MOISTURE EAST
OF THE AREA TUESDAY INTO AT LEAST SATURDAY AS A TROUGH OF LOW
PRESSURE DEEPENS TO OUR WEST. AS A RESULT...SHOULD SEE LIMITED
THUNDERSTORM ACTIVITY THE REST OF THIS WEEK WITH THE BEST CHANCES
REMAINING ALONG THE ARIZONA AND NEW MEXICO STATE LINE AND IN THE
MOUNTAINS. A DRIER AIRMASS IN PLACE WILL RESULT IN A GRADUAL WARMUP
IN DAYTIME TEMPERATURES WITH READINGS PEAKING THIS WEEKEND. MEDIUM
RANGE MODELS INDICATED THAT THE MOISTURE WILL MOVE BACK INTO THE
REGION EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED OVER
THE CENTRAL PLAINS. THIS SHOULD LEAD TO AN UPSWING IN THUNDERSTORM
ACTIVITY EARLY NEXT WEEK.

&&

.AVIATION...CLOUD BASES MOSTLY BKN 9 TO 12 KFT WITH SURFACE WINDS 10
KNOTS OR LESS...EXCEPT NEAR THUNDERSTORMS WHERE WINDS CAN BE
VARIABLE AND GUSTY. ISOLATED TO SCATTERED TSRA THRU THIS EVENING
WITH CEILINGS NEAR 5 KFT. LESS THUNDERSTORM ACTIVITY ACROSS
SOUTHEAST ARIZONA TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS CAN BE EXPECT THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STRONGER THUNDERSTORMS
THIS EVENING...ESPECIALLY IN THE WHITE MOUNTAINS. OTHERWISE...A
TROUGH OF LOW PRESSURE WILL NUDGE THE MOISTURE FARTHER EAST
BEGINNING TUESDAY RESULTING IN THE GREATEST THUNDERSTORM COVERAGE
BEING NUDGED TOWARDS THE NEW MEXICO BORDER THROUGH AT LEAST
SATURDAY. THEREAFTER...MOISTURE WILL MOVE BACK INTO THE REGION FOR
AN UPSWING IN THUNDERSTORM ACTIVITY EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
      FLASH FLOOD WATCH THROUGH 8 PM MST THIS EVENING FOR
      AZZ509-510.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 4:00 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
400 AM MST MON JUL 11 2011

AZZ503>508-511>515-120600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
400 AM MST MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
WITH SOME LINGERING INTO THE EVENING HOURS. MAIN THREAT FROM
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING
STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY. A SLIGHT INCREASE IN SHOWERS AND
THUNDERSTORMS WILL OCCUR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-120600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
400 AM MST MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. MAIN
THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCE
AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXPECT A DISTINCT BREAK IN THE DAILY THUNDERSTORM ACTIVITY FOR THE
REST OF THE WEEK WITH A SLIGHT INCREASE LATE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ509-510-120600-
UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
400 AM MST MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MST THIS MORNING
THROUGH 8 PM MST THIS EVENING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
WITH SOME LINGERING INTO THE EVENING HOURS. MAIN THREAT FROM
THUNDERSTORMS WILL BE FLASH FLOODING DUE TO HEAVY RAIN. EVEN
MODERATE PRECIPITATION OVER THE BURN AREAS OF THE WALLOW FIRE COULD
RESULT IN FLASH FLOODING. IN ADDITION...DAMAGING WIND GUSTS AND
DANGEROUS LIGHTNING STRIKES WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL DECREASE TUESDAY AND
ESPECIALLY WEDNESDAY WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED EACH DAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:06 PM MSTFlash Flood WarningTWCCochise114 min
Jul 11, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Jul 11, 7:46 PM MSTSevere Thunderstorm WarningTWCCochise29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.